ANCHORAGE (KTUU) - The Alaska Department of Health and Social Services confirmed that Alaska has its first case of e-cigarette-related lung injury, also known as EVALI.
DHSS says that the patient is a teenager in Southeast Alaska and was a regular user of vaping nicotine and THC products. Officials say the THC vaping products reportedly originated from outside Alaska.
Symptoms of the illness typically include cough, chest pain, and shortness of breath, gastrointestinal symptoms such as abdominal pain, nausea, vomiting, and diarrhea, and constitutional symptoms such as fever, chills, and weight loss.
DHSS says that the patient is currently in the hospital and is steadily recovering.
The state epidemiologist, Dr. Joe McLaughlin said the patient was never sent to the ICU like many with EVALI do, and should be getting out hopefully next week.
Alaska was the last state to officially confirm a case of EVALI, which has caused 2,290 cases of lung illness and caused 47 deaths, according to the Centers for Disease Control.
While DHSS says that nine cases have been evaluated in Alaska in the past several months, this is the first one to meet the Centers for Disease Control and Prevention's clinical definition for EVALI.
The CDC recommends people avoid e-cigarette use, especially those that contain THC, a component of marijuana. The danger is heightened when vaping products are obtained from informal sources such as family and friends, or on the black market.
"This is really an important reminder during this national outbreak that Alaska is at risk for EVALI," Dr. McLaughlin said, "and we're not insulated because of our geographic location and the fact that we have a regulated THC market."
Dr. McLaughlin did confirm that the patient in Southeast Alaska was diagnosed with EVALI after buying vapable THC products from the lower 48.
Alaska's Chief Medical Officer, Anne Zink, is quoted in an emailed statement that as saying that the case is "not surprising" because of the prevalence of vaping products in Alaska. She encouraged people not to vape.
A previous version of this article stated that there had been nine cases investigated in the last month. It has been corrected to state that there have been nine cases investigated in the past several months.
Copyright 2019 KTUU. All rights reserved.